Schizophrnia Treatment Complications - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-01-2010
Yallah's Avatar
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 81
Threads: 59
Thanked 171 Times in 43 Posts
Reputation: 181
Psyche Schizophrnia Treatment Complications

A 48 year old shizophrenic male has been treated with chloropromazine and he then developed catatonia, fever 39.9C, and muscle rigidity 48 hours after starting treatment. His serum CPK is high and he has myoglobinemia. Which of the following is the most likely diagnosis?

A- Acute dystonia
B- Akathesia
C- Tardive dyskinesia
D- Neuroleptic Malignant Syndrome
E- Parkinsonism
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010)



  #2  
Old 04-01-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 368 Times in 121 Posts
Reputation: 398
Default

Typical antipsychotics, like chloropromazine, are notorious for causing Neuroleptic Malignant Syndrome (NMS). NMS ensues due to overt dopamine action, following low dopamine reuptake by dopaminergic neurons. In a way, it's the opposite of Parkinson's disease. High dopamine levels means highly active basal ganglia, which affect the motor system through the extrapyramidal path. In other words, there is increased involuntary muscle action.

NMS shares end mechanism and clinical manifestations similar to the ones observed in Malignant Hyperthermia & Serotonin Syndrome, with hyperpyrexia, encephalopathy, muscle rigidity-myoglobinuria & autonomic instability being characteristic. The underlying mechanism for all of them involves the depletion of sarcoplasmic calcium and the elevation of cytosolic calcium, resulting to depletion of ATP levels through the SERCA pathway. NMS is treated with dantrolene & dopamine agonists.

Consequently, the correct choice must be D.

At this point, it would be useful to remember the rule of 4's in the EPS side effects of typical antipsychotics:
4 hours --> acute dystonia
4 days --> akinesia
4 weeks --> akathisia
4 months --> tardive dyskinesia

The first three are usually curable with Ach inhibitors, like benztropine (EPS are essentially a manifestation of the extreme action of Ach). Tardive dyskinesia if often irreversible.
Reply With Quote Quick reply to this message
The above post was thanked by:
anoop_1198 (05-18-2010), aungawa (04-01-2010), doctorF (04-02-2010), khushboo (05-18-2010), Pixie (07-07-2010), rasheed (04-01-2010), smile135 (04-02-2010)
  #3  
Old 04-02-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 371 Times in 220 Posts
Reputation: 391
Default

This is a beautiful answer. I agree - D... these symptoms are classical descriptions of Neuroleptic Malignant Syndrome which, as ath.pantelis says, is treated with dantrolene.
Reply With Quote Quick reply to this message
The above post was thanked by:
doctorF (04-02-2010), wahaha007 (04-02-2010)
  #4  
Old 04-02-2010
wahaha007's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 57
Threads: 9
Thanked 44 Times in 16 Posts
Reputation: 54
Show Teeth

Quote:
Originally Posted by ashishkabir View Post
This is a beautiful answer. I agree - D... these symptoms are classical descriptions of Neuroleptic Malignant Syndrome which, as ath.pantelis says, is treated with dantrolene.
Not only Dantrolene but DA agonists !
__________________
If you have good things, please do share with everyone.
Reply With Quote Quick reply to this message
The above post was thanked by:
ashishkabir (04-03-2010), doctorF (04-02-2010)
  #5  
Old 05-18-2010
USMLE Forums Scout
 
Steps History: ---
Posts: 26
Threads: 10
Thanked 107 Times in 9 Posts
Reputation: 117
Help Dopamine Agonist

Hey ath.pantelis,if NMS is due to overt dopamine action then howcome we give more dopamine..Plz explain..
Reply With Quote Quick reply to this message
  #6  
Old 05-18-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 368 Times in 121 Posts
Reputation: 398
Arrow Neuroleptic Malignant Syndrome Pharmacology

Quote:
Originally Posted by anoop_1198 View Post
Hey ath.pantelis,if NMS is due to overt dopamine action then howcome we give more dopamine..Plz explain..
Although there is not a well established and uniform mechanism explaining the provocation of NMS by different drug classes, I will try to postulate one, on the basis of some pharmacological and physiological facts.

Although NMS has been associated with the action of dopamine on D2 receptors, this doesn't fully explain why classical neuroleptics evoke NMS. Thus, there has been a hypothesis that in the pathophysiology of NMS there is a role of the interaction of dopamine with adrenergic receptors.

A characteristic feature of adrenergic receptors (among other categories of receptors) is desensitization (let me comment that I believe that even D2 receptors are prone to desensitization). In bulk, desensitization refers to the loss of responsiveness of a receptor to a ligand, due to continuous stimulation of the receptor by this specific ligand (in our case, the drug with dopaminergic properties plays the role of the ligand). This continuous stimulation may be a result of chronic exposure to the ligand AND/OR sudden exposure to large concentrations of this ligand.

The phenomenon of desensitization may be attributed to 3 components (check Harvey Pharmacology - Adrenergic Receptors for reassurance): 1) isolation of the receptors, so that they are not available for interaction with ligands different from the ones that have "monopolized" binding with them; 2) down-regulation of the receptors (through allosteric alteration, ubiquitination or on the level of gene expression); and 3) disruption of secondary intracellular signal transduction (through the G-protein system, that is common in adrenergic and dopaminergic receptors).

In this context, while one would expect that large concentrations/tonic action of dopamine-stimulating agents lead to proportionately elevated dopaminergic action, in fact there is a threshold above which the receptors (either dopaminergic or adrenergic, whichever are eventually responsible) are non-responsive. In other words, "overt" dopaminergic action on the level of the ligand-receptor interaction is translated into "dopaminergic depletion" within the cell.

The administration of dopamine aims at restoring this desensitization. Dopamine is a natural-occurring agonist which, through acting both on D2 and adrenergic receptors, helps them resume their functionality. In an attempt of extrapolation, this could be considered as an "homeopathic" approach to solving a real medical emergency. But don't forget that, pharmacologically speaking, this may be evident in several different situations, regarding that different concentrations may transform a drug from an agonist to an antagonist for a specific type of receptors.
Reply With Quote Quick reply to this message
  #7  
Old 05-19-2010
USMLE Forums Veteran
 
Steps History: 1 + CK
Posts: 234
Threads: 63
Thanked 127 Times in 63 Posts
Reputation: 157
Default

All typical antipsychotics block dopamine D2 receptors there by increasing cAMP. That is why the treatment is a dopamine agonist like bromocriptine to conteract the effect of depleted dopamine. Dantrolene act to block the excitation contraction coupling action of calcium. Benztropine act by blocking the muscarinic receptor and reduce the effect of unopposed ACH due to the antipsychotic agent.
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Psychiatry-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
BPH Treatment? Yallah USMLE Step 1 Forum 9 06-14-2011 12:07 PM
Best Drug Treatment for this child ecgram USMLE Step 1 Forum 8 06-14-2011 05:55 AM
Amenorrhea Treatment Hohepa USMLE Step 2 CK Forum 5 04-25-2010 02:53 PM
Anorexia Nervosa Treatment doctorF USMLE Step 1 Forum 4 04-12-2010 08:42 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)